Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Lubbock, TX
NWS Lubbock, TX issued this special weather statement at May 25, 2021, 10:31 PM CDT for King County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2021, 10:31 PM CDT (03:31 UTC)
- Expired
- May 25, 2021, 11:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Lubbock, TX
County King County, TX
The radar
The Lubbock radar (KLBB), 120 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1499 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1874 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
459 WWUS84 KLUB 260331 SPSLUB Special Weather Statement National Weather Service Lubbock TX 1031 PM CDT Tue May 25 2021 TXZ037-038-260400- Dickens TX-King TX- 1031 PM CDT Tue May 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DICKENS AND NORTHWESTERN KING COUNTIES UNTIL 1100 PM CDT... At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Dumont, or 13 miles west of Guthrie, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Guthrie and Finney. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northwestern Texas. LAT...LON 3352 10063 3370 10066 3383 10041 3356 10027 TIME...MOT...LOC 0331Z 252DEG 22KT 3364 10056 $$ SINCAVAGE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at May 25, 8:31 PM CDT, 2 hours earlier.
Area forecast discussion, May 25, 8:31 PM CDT, 2 hours before
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 831 PM CDT Tue May 25 2021 .UPDATE... Impressively rich moisture has made its way westward into the central South Plains with WTM observations showing dewpoints in the upper 60s and lower 70s as far west as the Littlefield and Smyer WTM sites. Despite the moisture and very strong instability, convection has failed to initiate on the retreating dryline across the South Plains, likely due to weak capping and a lack of upper support. On either side of the South Plains, deep convection did erupt over the Texas Panhandle as well as in the Permian Basin. The northern convection is now approaching Happy, though it is struggling of late. The more southern activity has made its way northeastward into the southern Rolling Plains. This convection is much more robust, as it ingests high theta-e supporting MLCAPEs around 4000 J/kg. Given the trends, we will likely be dropping the Severe Thunderstorm Watch for a good chunk of the CWA shortly, though not across the southeast zones (where robust convection continues) and across the north, where storms are still possible. && .PREV DISCUSSION... /issued 651 PM CDT Tue May 25 2021/ AVIATION... Biggest question mark is whether or not convection will affect the terminals this evening. Thus far storms have failed to develop along the dryline located just west of KLBB and KPVW, while storms have formed further north, to the west of KAMA, and south of Fluvanna. The ongoing storms will avoid the western terminals, but explosive storm development could still occur over the next hour or two in near proximity to KLBB and KPVW. Given this, we have maintained VCTS at the beginning of the TAFs. KCDS will have a chance of seeing storms in the area later this evening, around and after 03Z, but confidence isn't high enough for more than a VCTS mention. Depending how things play out tonight, there will be a window for MVFR to IFR cigs Wednesday morning. Have hinted at this, but not included a broken deck explicitly. Another chance for thunderstorms will exist late Wednesday afternoon into the evening. PREV DISCUSSION... /issued 405 PM CDT Tue May 25 2021/ SHORT TERM... As of 2PM the predominant area of subsidence aloft was over the Rolling Plains and moving east with the overnight MCS currently over east Texas. The stratiform portion of the cumulus field is rapidly eroding with a prominent outflow boundary stretching from Vigo Park southeast into Matador to just north of Aspermont. Another outflow boundary earlier this morning that extended from Muleshoe to Silverton isn't as clear on radar early this afternoon, but can still be seen in the surface observations. Both of these boundaries should be important through the remainder of the afternoon and evening wrt to convective initiation and evolution. As the dryline mixes east out of eastern New Mexico through the remainder of the afternoon, it will first interact with a robust theta e axis currently extending from Morton southeast to Lake Alan Henry. The most robust initiation indicated in multiple runs of the HRRR is expected along and just east of the dryline between 4pm-6pm just west of the I27 corridor. The earlier and more westward that initiation occurs will decide the extent of thunderstorm coverage on the Caprock and especially areas surrounding Lubbock County, where there were pockets of 1-2 inches of rainfall and localized flooding last night, especially around Buffalo Springs Lake and east Lubbock. Farther south along and southwest of the ThetaE axis, dewpoints are in the mid to upper 60s with pockets of CAPE over 4000J/K extending from the city of Lubbock down to Lake Alan Henry. With a robust CU field in place, steep mid level lapse rates exceeding 8.5 C/km and favorable hodographs the farther southeast you go, all severe hazards are possible where storms initiate and mature. Eventually storms are expected to be multi-cellular but any discrete initiation may be supercellular early in their life cycle and capable of producing very large hail and tornadoes, especially in the vicinity of the ThetaE axis, where as of 2pm the Post mesonet station is 81/69 with a light southeast wind. As convective mode eventually goes upscale later this evening, another MCS is expected to develop over the southern Rolling Plains into the I20 corridor by midnight. Strong wind gusts and large hail will still be a threat as the convection pushes east-southeast out of area by around midnight. We'll see mild temperatures overnight with plenty of moisture in place and more favorable upper level dynamics for strong to severe thunderstorms again tomorrow afternoon, initiating along the dryline in vicinity of the NM/TX state line and moving northeast through the evening hours. Most of the forecast area is highlighted in a 'Slight Risk' by the SPC for tomorrow, again with all severe hazards possible including tornadoes. LONG TERM... Active weather appears likely to stick around through the long term period as the upper level pattern remains transient and amplified. Early on Thursday, upper level flow will return to southwesterly as an upper trough sweeps across the Desert Southwest. With difluence aloft and an uptick in shear compared to past days, severe weather appears plausible as the dryline sets up across the western and central South Plains during the afternoon. On Friday, flow overhead becomes more zonal as an upper trough transits over Montana with another, deeper trough rotating through the Great Lakes. As this occurs, a surface low moving east over the Ohio Valley combined with the influence of a building ridge over the Upper Midwest will send a weak backdoor front into our area from the east on Friday. This setup bears watching, as the surface evolution combined with ample instability and continued low level moisture advection Friday may combine to produce a heavy rain and severe weather threat heading into the holiday weekend. Saturday, the upper level pattern looks to amplify yet again as another 500 mb trough moves ashore over Southern California. Guidance is in relatively good agreement that this trough will slow its eastward progression over the weekend, with both the GFS and ECMWF keeping the low lingering in the vicinity of the Four Corners throughout the weekend. If this turns out to be correct, southwesterly flow would be present aloft over our area for several days. With a persistent surface ridge locked in place to our east, southerly to southeasterly surface flow would continue to pump moisture into the CWA, with PWATs perhaps near the the percentile of climatological values. With the upper low lingering to our west, a sloshing dryline scenario appears plausible this weekend, leading to thunderstorm chances each afternoon and evening as the dryline pushes east into the area. Certain specifics of the setup remain uncertain, such as the magnitude of capping/inhibition and the effects of overturning from prior convection. However, instability and shear look to remain generally sufficient to support severe weather each day. Next week, guidance begins to differ on the evolution of the upper level pattern, however a decent signal exists which points to the possibility of southwesterly upper flow remaining in place, suggesting that thunderstorm chances continue into the middle of next week. In terms of practical weather, at this time it appears that this weekend has the potential to be quite active, with thunderstorm chances each day. While it is too early to nail down the precise evolution of how any rain and storms evolve, it does appear that severe weather, heavy rain, and localized flooding will make an appearance at some point during the holiday weekend. Stay tuned as the details evolve over the coming days. /DWK && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23/30
Hazardous weather outlook, May 25, 11:56 AM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1156 AM CDT Tue May 25 2021 TXZ021>044-261700- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1156 AM CDT Tue May 25 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop this afternoon across the South Plains as early as 4PM. Multi-cell clusters will be the primary mode of convection with some supercell potential possible early in storm evolution. Storm activity will move eastward during the late afternoon and evening hours. These storms will have the potential to produce wind gusts up to 70 mph, hail up to two inches in diameter, perhaps a tornado, and localized flooding due to heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. From Wednesday through Saturday, thunderstorms will be possible every afternoon and evening capable of producing severe weather and flooding. Higher thunderstorm chances will return for the beginning of next week and continue through at least the middle of the week. Severe weather and flash flooding will be possible with any storm that forms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 25, 10:31 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Lubbock TX 1031 PM CDT Tue May 25 2021 TXZ037-038-260400- Dickens TX-King TX- 1031 PM CDT Tue May 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DICKENS AND NORTHWESTERN KING COUNTIES UNTIL 1100 PM CDT... At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Dumont, or 13 miles west of Guthrie, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Guthrie and Finney. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northwestern Texas. LAT...LON 3352 10063 3370 10066 3383 10041 3356 10027 TIME...MOT...LOC 0331Z 252DEG 22KT 3364 10056 SINCAVAGE
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:33 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 57 min |
| May 25, 8:02 PM CDT | Severe Thunderstorm Warning | LUB | Kent | 58 min |
| May 25, 8:13 PM CDT | Areal Flood Advisory | LUB | Kent | 59 min |
| May 25, 8:44 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 61 min |
| May 25, 9:08 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 40 min |
| May 25, 9:22 PM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 20 min |
| May 25, 9:24 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 36 min |
| May 25, 9:27 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens | 63 min |
| May 25, 10:33 PM CDT | Special Weather Statement | LUB | Motley | 27 min |
| May 25, 10:48 PM CDT | Special Weather Statement | LUB | Cottle | 57 min |
| May 25, 11:43 PM CDT | Special Weather Statement | LUB | Hall | 32 min |
| May 26, 5:56 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb, Swisher | 64 min |
| May 26, 6:17 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Castro, Floyd, Hale, Lamb, Swisher | 58 min |
| May 26, 6:34 PM CDT | Areal Flood Advisory | LUB | Castro, Hale, Lamb, Swisher | 86 min |
| May 26, 6:42 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb | 33 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.